Texas, 2010Flash Flooding in Texas, July 3 to 4, 2010
July 3 to 4, 2010 · NWS MAF · 3 events in 3 counties and zones
Deep tropical moisture in place across west Texas combined with a mid level shortwave trough to produce numerous showers and thunderstorms. These showers and thunderstorms were very efficient at producing large amounts of rainfall due to the unseasonably high moisture content available.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep tropical moisture in place across west Texas combined with a mid level shortwave trough to produce numerous showers and thunderstorms. These showers and thunderstorms were very efficient at producing large amounts of rainfall due to the unseasonably high moisture content available.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 3, 4:52 PM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 3, 4:52 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
552 PM CDT SAT JUL 3 2010
.UPDATE...
FORECAST WILL BE UPDATED TO EXTEND THE FLASH FLOOD WATCH FOR
SOUTHEAST NEW MEXICO...GUADALUPE MOUNTAINS AND THE VAN HORN
HIGHWAY 54 CORRIDOR THROUGH SUNDAY MORNING. THE FLASH FLOOD WATCH
FOR THE REMAINDER OF WEST TEXAS WILL REMAIN IN EFFECT THROUGH
SUNDAY EVENING.
PLEASE SEE THE BELOW UPDATE DISCUSSION AND THE LATEST /00Z/
AVIATION DISCUSSION.
&&
.DISCUSSION...
QUITE A BIT OF SHOWER AND THUNDERSTORM ACTIVITY OCCURRING OVER THE
CWA THIS EVENING. CONVECTION WAS ALSO DEVELOPING OVER THE HIGHER
TERRAIN OF CENTRAL AND SOUTH CENTRAL NEW MEXICO...AND MOVING
EASTWARD. RADAR IMAGERY ALSO INDICATED A CLEARLY DEFINED
CIRCULATION ROTATING OVER THE UPPER TRANS PECOS REGION OF WEST
TEXAS. CLOUD TOPS CONTINUED TO COOL OVER SOUTHERN BREWSTER COUNTY
WHERE SHOWERS AND THUNDERSTORMS WERE MOVING NORTH INTO SOUTHWEST
TEXAS FROM MEXICO.
SURFACE DEWPOINTS WERE IN THE LOW TO MID 60S FROM THE GUADALUPE
MOUNTAINS...SOUTH THROUGH VAN HORN AND INTO THE PRESIDIO VALLEY.
DEWPOINTS ACROSS THE REST OF THE FORECAST AREA WERE 70 TO 75.
CONSIDERING THE ABOVE FEATURE NOTED ON RADAR...AND THE ONGOING
CONVECTION IN WEST TEXAS...NEW MEXICO AND MEXICO...THINK THE FLASH
FLOOD WATCH IS WARRANTED THROUGH THE NIGHT. SINCE SOME OF THE
PRECIPITATION OVER CENTRAL AND SOUTHERN NEW MEXICO COULD PERSIST
WELL INTO THE NIGHT AND MAKE IT INTO SOUTHEAST NEW MEXICO...WILL
EXTEND THE FLASH FLOOD WATCH THERE OVERNIGHT. WILL LET THE MID
SHIFT DETERMINE WHETHER THE WATCH SHOULD EXTEND FURTHER IN TIME
THEREAFTER. WILL RAISE THE POPS AND QPF THERE AND SEND AN UPDATE
SHORTLY FOR THESE CHANGES.
ONE OTHER THING...IF THE TEMPERATURE REMAINS 75 DEGREES AT MIDLAND
INTERNATIONAL AIRPORT THROUGH THE REST OF THE EVENING...THIS WOULD
TIE THE RECORD COLD HIGH FOR THIS DATE SET IN 1945.
&&
.AVIATION...
WIDESPREAD MVFR CONDITIONS WILL PREVAIL THROUGH THIS EVENING...
WITH TEMPO IFR/LIFR CONDITIONS OCCURING AS HEAVIER SHOWERS PASS ACROSS
TERMINALS. MORE WIDESPREAD TFR AND LIFR CONDITIONS ARE LIKELY BY
MIDNIGHT AS CEILINGS LOWER AND AREAS OF MODERATE TO HEAVY RAIN
CONTINUE. PER LATEST RADAR AND SHORT TERM HI-RES MODEL TRENDS...
THE BEST CHANCES FOR WIDESPREAD HEAVY RAIN THIS EVENING AND
OVERNIGHT WILL OCCUR AT KMAF AND AT KFST.
&&
.PREV DISCUSSION... /ISSUED 300 PM CDT SAT JUL 3 2010/
DISCUSSION...
VERY WET AND TROPICAL WEATHER EXPECTED THROUGH AT LEAST TOMORROW
NIGHT AS REMAINS OF ALEX CONTINUE TO PLAGUE THE FORECAST AREA.
THE NEXT ROUND OF HEAVY RAINFALL IS EXPECTED FROM THE BIG BEND
NORTH INTO THE PERMIAN BASIN OVERNIGHT AS AN MCV MOVES EAST FROM
THE UPPER TRANS PECOS AND ANOTHER VORT MOVES UP FROM MEXICO.
SATELLITE AT 19Z BEGINNING TO SHOW STRONG COOLING CLOUD TOPS ACROSS
NORTHERN MEXICO BUILDING NORTH WITH COOLING TOPS ALSO INCREASING
ACROSS THE WESTERN PERMIAN BASIN AHEAD OF THE MCV. WITH
PRECIPITABLE WATER VALUES OF GREATER THAN 2.5 INCHES WILL EXPAND
THE FLASH FLOOD WATCH TONIGHT TO INCLUDE ALL OF WEST TEXAS EXCEPT
CULBERSON COUNTY AND EDDY AND LEA COUNTY NEW MEXICO WHERE THE
SIGNIFICANT MOISTURE WILL BE SHUNTED EAST OF THOSE REGIONS.
WILL CONTINUE THE FLASH FLOOD WATCH FOR SUNDAY FOR THE SAME AREAS
AS THE MEXICAN DISTURBANCE CONTINUES TO PLAGUE THE REGION. THE
EASTERN PERMIAN BASIN IS A CONCERN SUNDAY NIGHT FOR ADDITIONAL
HEAVY RAINFALL AS A MID LEVEL SHEAR AXIS AND THETA E RIDGE WITH
HIGH PRECIPITABLE WATERS IS STILL FORECASTED TO BE IN PLACE.
LATER SHIFTS WILL NEED TO MONITOR.
THE SHEAR AXIS IS FORECASTED MONDAY TO WEAKEN AND MOVE FURTHER
EAST TOWARD CENTRAL TEXAS SO PRECIPITATION CHANCES AND AMOUNTS
DONT APPEAR AS GREAT IN THE WATCH AREA...WILL REDUCE POPS TO CHANCE
IN THE EASTERN PERMIAN BASIN. FURTHER WEST UNSTABLE UPSLOPE FLOW
COULD ALSO PRODUCE WIDELY SCATTERED SHOWERS AND THUNDERSTORMS.
WILL GO A FEW DEGREES BELOW GUIDANCE TEMPS FOR HIGH TEMPERATURES
THROUGH MONDAY WITH WET SOILS.
FOR TUESDAY THROUGH THURSDAY MOISTURE LOOKS TO LINGER WITH A
WEAKNESS IN THE UPPER LEVEL RIDGE. IN ADDITION A COLD FRONT MAY
ALSO ENHANCE PRECIPITATION CHANCES...FOR NOW HAVE KEPT THE MENTION
OF A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS MOST AREAS DURING
THIS TIME FRAME. CONTINUED TO UNDERCUT MEXMOS HIGH TEMPERATURES
DUE TO RESIDUAL WET GROUND.
BEYOND THURSDAY MADE NO CHANGES. BOTH THE GFS AND ECMWF ARE
SUGGESTING THE UPPER LEVEL RIDGE WILL STRENGTHEN AND KEEP
THUNDERSTORMS CONFINED TO THE MOUNTAINS IN LOW LEVEL UPSLOPE
FLOW.
HYDROLOGY...
WITH MORE HEAVY RAINFALL EXPECTED THROUGH AT LEAST SUNDAY RISES
ALONG THE PECOS AND THE RIO GRANDE RIVER WILL CONTINUE WITH AT
LEAST MINOR FLOODING CONCERNS ANTICIPATED IF NOT GREATER.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES...
CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...SOUTHERN
LEA COUNTY.
TX...FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING
ZONES... ANDREWS...BIG BEND AREA...BORDEN...CRANE...
DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
GLASSCOCK...HOWARD...LOVING...MARFA PLATEAU...MARTIN...
MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...
REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...TERRELL...
UPTON...WARD...WINKLER.
FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS...VAN HORN AND HIGHWAY 54
CORRIDOR.
&&Hazardous weather outlook, Jul 3, 5:04 PM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
604 PM CDT SAT JUL 3 2010
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-042315-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
604 PM CDT SAT JUL 3 2010 /504 PM MDT SAT JUL 3 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TONIGHT
A FLASH FLOOD WATCH WILL REMAIN IN EFFECT THROUGH SUNDAY MORNING
FOR ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO. DUE TO EARLIER
RAINFALL AND THE POTENTIAL FOR ADDITIONAL AREAS OF HEAVY RAIN
TONIGHT...FLASH FLOODING REMAINS A CONCERN. THE POTENTIAL IS
ALSO INCREASING FOR RAPID RISES IN RIVER LEVELS AND POSSIBLE
FLOODING ALONG THE RIO GRANDE AND PECOS RIVERS TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
LOCALLY HEAVY RAIN WILL BE POSSIBLE AGAIN SUNDAY AND SUNDAY NIGHT
ESPECIALLY EAST OF A LINE FROM NEAR SEMINOLE...TO ANDREWS... TO
FORT STOCKTON...AND TO THE BIG BEND AREA. A FLASH FLOOD WATCH IS
IN EFFECT FOR THESE AREAS THROUGH SUNDAY EVENING. HYDROLOGIC
CONCERNS ARE EXPECTED TO REMAIN HIGH SUNDAY ALONG PARTS OF THE
RIO GRANDE AND PECOS RIVERS INCLUDING TRIBUTARIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 3, 5:29 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 PM CDT SAT JUL 3 2010
TXZ057-079-080-040000-
PRESIDIO VALLEY-VAN HORN AND HIGHWAY 54 CORRIDOR-MARFA PLATEAU-
629 PM CDT SAT JUL 3 2010
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHWESTERN PRESIDIO...SOUTHWESTERN CULBERSON AND WEST CENTRAL JEFF
DAVIS COUNTIES UNTIL 700 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTH OF VAN HORN AT 628
PM CDT...MOVING SOUTHEAST AT 20 MPH. THIS STORM IS CAPABLE OF
PRODUCING GUSTY WINDS OVER 50 MPH AND FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
Flash Flood, Gaines
- When
- July 3, 7:10 PM CST to 8:10 PM CST
- Where
- Gaines County, 5 mi E of Seagraves to 3.4 mi WNW of Loop
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.930, -102.464
The Gaines County Emergency Manager reported water running over US Highway 83 about 5 miles east of Seagraves. The depth of the water was not reported.
Flash Flood, Pecos
- When
- July 4, 5:10 AM CST to 6:30 AM CST
- Where
- Pecos County, Sheffield to 2.43 mi NW of Sheffield
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 30.670, -101.830
At 510 AM CST, a COOP observer reported significant flooding in and around Sheffield, TX. Highway 349 just south of Sheffield was impassable and closed due to high water.
Flash Flood, Terrell
- When
- July 4, 5:10 AM CST to 6:30 AM CST
- Where
- Terrell County, (P07)sanderson to 1.02 mi ESE of (P07)sanderson
- Cause
- Heavy Rain
- Reported by
- COOP Observer
- Coordinates
- 30.150, -102.400
Over 1 foot of standing water was present on the Sanderson High School football field. Several roadways were also closed due to high water throughout Sanderson, TX.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in California, July 3, 20102 deaths · 5 injured · 1 event
- Rip Current in South Carolina, July 3, 20101 death · 1 injured · 1 event
- Flash Flooding and Heavy Rain in Iowa, July 3 to 5, 2010$300,000 · 20 events
- Flash Flooding and Hail in Nebraska, July 3, 2010$360,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in South Dakota, July 3, 2010$92,000 · 1 in hail · 11 events
- Damaging Winds in South Dakota, July 3, 201070 kt wind · 7 events
- Tornado and Hail in Nebraska, July 3, 2010EF0 · 5 events
- Hail and Damaging Winds in Kansas, July 3, 20101 in hail · 4 events
- Flash Flooding in New Mexico, July 3, 2010$9,000 · 2 events
- Hail in Wyoming, July 3, 20101.75 in hail · 2 events
- Waterspout in Gulf of Mexico, July 3, 20101 event
- Hail in North Dakota, July 3, 20101.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248638, 248639, 248641.